Florida, 2024Damaging Wind in Florida, July 10, 2024
July 10, 2024 · NWS MFL · 1 event in 1 county or zone
A weak mid-level low was centered over the Florida Peninsula, with dry air aloft due to a Saharan Air Layer. Low-level southeast winds brought in sufficient moisture, which combined with steep mid-level lapse rates to support isolated strong to severe thunderstorms over portions of South Florida on the afternoon and evening of July 10th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak mid-level low was centered over the Florida Peninsula, with dry air aloft due to a Saharan Air Layer. Low-level southeast winds brought in sufficient moisture, which combined with steep mid-level lapse rates to support isolated strong to severe thunderstorms over portions of South Florida on the afternoon and evening of July 10th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 10, 12:51 PM EST, 1 hour 29 minutes earlier.
Area forecast discussion, Jul 10, 12:51 PM EST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Miami FL
151 PM EDT Wed Jul 10 2024
...New SHORT TERM, AVIATION, MARINE...
.SHORT TERM...
(This afternoon through Thursday)
Issued at 1146 AM EDT Wed Jul 10 2024
A rather weak mid level low will continue to slowly drift across
the area today and heading into Thursday. At the same time, a
Saharan Air Layer (SAL) continues to remain in place across South
Florida. The SAL will still hold some influence on the weather
pattern across South Florida today keeping some mid level drier
air in place. This will once again help to reduce shower and
thunderstorm coverage this afternoon and it will also result in a
late start to convection development heading towards the mid to
late afternoon hours. With the mid to upper level low in place
combined with the SAL, while overall coverage will be reduced,
there will remain the possibility of some of the thunderstorms
becoming strong and containing gusty winds and heavy downpours.
With a light southeasterly wind flow in place, the best chances
for strong thunderstorm development will remain over the Lake
Okeechobee region as well and the interior portions of Southwest
Florida. As the steering flow will remain light and thunderstorm
outflow boundaries develop, some of the convection may drift back
towards the east coast metro areas later in the afternoon into the
early evening hours. With storm motion continuing to remain very
slow, localized flooding will continue to remain possible
especially over the metro areas as well as areas that are already
saturated from recent heavy rainfall. High temperatures today will
generally range from the lower 90s along the east and west coast
to the mid 90s across interior portions of Southwest Florida.
Heat indices will be even higher as they will range between 102
and 107 across the region.
On Thursday, the mid level low will continue to remain in place,
however, the Saharan Air Layer will slowly start to diminish as
some moisture advection begins to take place. As deeper moisture
filters into the region, the coverage of showers and thunderstorms
will be higher than it has been over the past several days. At the
surface, winds will remain rather light throughout the day, however,
they will begin to gradually become easterly into the afternoon
hours. Convection initiation will still be sea breeze driven,
however, with the very light steering flow in place, storm motion
will continue to be rather slow and the highest storm chances will
be in areas where sea breeze and thunderstorm outflow boundaries
interact. With the mid level low nearby, this may continue to provide
additional mid to upper level support for some strong thunderstorm
development especially across the Lake Okeechobee region during the
afternoon and evening hours. The strongest thunderstorms will be
capable of producing strong gusty winds and heavy downpours.
Localized flooding will remain possible as well due to the slow
storm motion combined with multiple rounds of heavy downpours
occurring over the same area. High temperatures on Thursday will
remain in the upper 80s and lower 90s.
&&
.LONG TERM...
(Thursday night through Tuesday)
Issued at 209 AM EDT Wed Jul 10 2024
For the end of the week and into the upcoming weekend, mid level
ridging will gradually begin to build back across South Florida
and into the Gulf of Mexico. At the surface, high pressure centered
in the western Atlantic will also build back closer to the region
which will allow for east to southeasterly wind flow to strengthen
during this time frame. Deep layer moisture advection will continue
during this time frame as latest model guidance shows PWAT values
hovering at or slightly above 2 inches across most of the area.
Shower and thunderstorm development for the end of the week and into
the upcoming weekend will continue to be sea breeze driven, with the
east coast sea breeze remaining the dominant one during this time
frame. This will allow for showers and thunderstorms to develop near
the east coast metro areas during the late morning and early
afternoon hours before pushing towards the interior and west coast
during the rest of the afternoon into the early evening hours. As
mid level heights rise and mid level temperatures warm, the chances
for stronger thunderstorm development will remain rather limited,
however, it cannot be completely ruled out as one or two storms may
contain gusty winds and frequent lightning each day. High
temperatures for the end of the week and into the upcoming weekend
will generally remain in the lower 90s across most of South Florida.
The weather pattern will remain similar for the early portion of next
week as mid level ridging continues to strengthen over the region.
Scattered showers and thunderstorms will be possible each day as the
sea breezes develop and push inland. The highest chances of showers
and storms will continue to push towards the interior and west coast
each afternoon due to general east to southeasterly synoptic wind flow
remaining in place. High temperatures early next week will generally
remain in the lower 90s across most areas.
&&
.AVIATION...
(18Z TAFS)
Issued at 1146 AM EDT Wed Jul 10 2024
VFR conditions will generally prevail through the TAF cycle. A
few showers or thunderstorms will be possible along the eastern
terminals this afternoon, though the greatest coverage should be
over the interior. Winds generally ESE around 5-10 kt becoming
light and variable overnight. Shower and thunderstorm chances will
increase again Thursday afternoon.
&&
.MARINE...
Issued at 1146 AM EDT Wed Jul 10 2024
A gentle southeasterly wind flow will remain in place across the
local waters today, with an exception across the nearshore Gulf
waters where winds will shift to the west southwest in the
afternoon as a Gulf breeze develops. Easterly wind flow gradually
becomes established across all local waters on Thursday and will
increase heading into the upcoming weekend as high pressure
builds back over the western Atlantic. Wave heights across the
Atlantic and Gulf waters will generally remain at 2 feet or less
each day through the rest of the week and into the upcoming
weekend. Scattered showers and thunderstorms will be possible over
the local waters each day and may result in locally enhanced winds
and waves.
&&
.PRELIMINARY POINT TEMPS/POPS...
Miami 93 80 91 79 / 40 30 70 30
West Kendall 95 78 92 75 / 40 30 70 30
Opa-Locka 95 80 92 78 / 40 30 70 30
Homestead 93 79 90 78 / 30 20 70 30
Fort Lauderdale 92 80 90 79 / 30 30 70 40
N Ft Lauderdale 93 80 90 79 / 30 40 70 40
Pembroke Pines 96 80 93 78 / 30 30 70 30
West Palm Beach 94 78 89 77 / 40 40 70 40
Boca Raton 94 79 90 78 / 30 40 70 40
Naples 93 80 92 79 / 30 20 60 30
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 6 PM EDT this evening for FLZ071>074-172>174.
AM...None.
GM...None.
&&
SHORT TERM...Culver
LONG TERM....CWC
AVIATION...Culver
Hazardous weather outlook, Jul 10, 3:09 AM EST, 11 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
409 AM EDT Wed Jul 10 2024
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
110815-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
409 AM EDT Wed Jul 10 2024
...Isolated Strong Thunderstorms Possible This Afternoon...
...Heat Advisory for Broward and Miami-Dade County...
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.
.DAY ONE...Today and tonight.
Thunderstorms: Scattered thunderstorms will develop this afternoon
with the highest chances remaining over the Lake Okeechobee region
as well as Palm Beach County. The strongest storms could contain
wind gusts up to 50 mph, frequent lightning, and heavy downpours.
Excessive Heat: Peak heat index values will range between 102 and
107 across most of the area. A Heat Advisory is in effect through
the early evening hours for Broward and Miami-Dade County.
Flooding: Slow moving thunderstorms combined with the potential for
heavy downpours could lead to localized flooding.
Waterspouts: A few waterspouts cannot be ruled out today across the
local waters.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Scattered to numerous thunderstorms will be possible each day
throughout the rest of the week and into the upcoming weekend.
The strongest storms could produce gusty winds, frequent
lightning, and heavy downpours. Slow storm motions could also
result in localized flooding, particularly near the metro areas.
Heat indices over 100 degrees are expected each day throughout
the rest of the week and into the upcoming weekend.
An elevated risk of rip currents may return to the Atlantic
Coast beaches this weekend as onshore flow increases.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report high wind, hail, and
flooding to the National Weather Service forecast office in Miami.
In the hours before
Special weather statement, Jul 10, 2:12 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Miami FL
312 PM EDT Wed Jul 10 2024
FLZ073-074-173-174-101945-
Metropolitan Miami Dade FL-Far South Miami-Dade County FL-
Inland Miami-Dade County FL-Coastal Miami Dade County FL-
312 PM EDT Wed Jul 10 2024
...A strong thunderstorm will impact portions of central Miami-Dade
County through 345 PM EDT...
At 312 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over The Redland, moving southwest at 5 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Homestead, Homestead General Airport, The Redland, Florida City,
Naranja, Leisure City, and Princeton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
&&
LAT...LON 2560 8052 2558 8042 2552 8040 2543 8050
2545 8062 2560 8068
TIME...MOT...LOC 1912Z 047DEG 5KT 2555 8050
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
HadiThunderstorm Wind, Miami-Dade
- When
- July 10, 2:20 PM EST
- Where
- Miami-Dade County, 1.22 mi SSE of Redland to 1.98 mi S of Redland
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Utility Company
- Coordinates
- 25.514, -80.493
A meteorologist with Florida Power and Light reported downed trees, large branches, wooden power poles, and powerlines after a severe thunderstorm moved through the Redland area. Estimated wind gusts of up to 60 mph / 52 kt occurred based on the wind damage, nearby observations, and radar velocity data.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Vermont, July 10 to 11, 20243 deaths · $13 million · 26 events
- Tornadoes and Flash Flooding in New York, July 10 to 12, 2024$61,000 · EF2 · 69 events
- Wildfire in Arizona, July 10 to 17, 2024$5.0 million · 1 event
- Flash Flooding in New York, July 10, 2024$1.6 million · 10 events
- Tornado and Hail in New York, July 10, 2024$162,000 · EF0 · 50 events
- Hail and Damaging Winds in New York, July 10, 2024$150,000 · 1.5 in hail · 11 events
- Damaging Winds in Pennsylvania, July 10, 2024$53,000 · 52 kt wind · 12 events
- Damaging Winds and Lightning Strike in Vermont, July 10, 2024$63,000 · 55 kt wind · 8 events
- Flash Flooding and Damaging Winds in New Hampshire, July 10 to 11, 202450 kt wind · 29 events
- Wildfire and Dust Storm in Arizona, July 10 to 13, 2024$21,000 · 67 kt wind · 6 events
- Hail and Damaging Wind in Nebraska, July 10, 20241.25 in hail · 7 events
- Flash Flood and Flooding in Puerto Rico, July 10, 2024$6,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1197244.